Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2024, 1:53 PM EDT for Caswell County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2024, 1:53 PM EDT (17:53 UTC)
- Expired
- May 24, 2024, 3:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Caswell County, NC
The radar
The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:57 AM EDT, 6 hours 56 minutes earlier.
Area forecast discussion, May 24, 6:57 AM EDT, 6 hours 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 657 AM EDT Fri May 24 2024 .SYNOPSIS... A front stalled across the Ohio Valley will result in multiple days with showers and thunderstorms over the area. Then a low pressure system crossing the Great Lakes will push a cold front through the Mid Atlantic region early Tuesday. This will lead in drier and cooler weather for the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM EDT Friday.. Key message: - Best probability of precipitation is this morning Water vapor satellite images showed a well defined short wave along the Ohio River between Ohio and Kentucky early this morning. This feature was tracking northeast along with clusters of showers and thunderstorms over the Mid Atlantic region. HRRR bring showers and thunderstorms across southeast West Virginia and the Alleghany highlands closer to the upper wave this morning. The upper trough with this wave will be along the east coast by afternoon. Surface and low level winds turn to the northwest to northeast during the day and the air mass will not be more stable this afternoon and tonight. This will limit the areal coverage and intensity of any showers and thunderstorms and removes the area from the marginal risk of severe weather and excessive rainfall. Bufkit forecast soundings show mid and upper levels drying out behind the short wave. But with lingering low level moisture and some westerly component to the wind will not get rid of much cloud cover. The combination of light wind and near surface moisture may result in patchy fog overnight. No significant changes planned to temperatures in this time frame. Still above normal, especially for the lows. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 145 AM EDT Friday... Key Points: 1. Scattered showers and storms for Saturday. 2. A brief dry period late Saturday night and early Sunday. 3. Better chances of showers and storms Sunday afternoon through Monday night with the approach and passage of a cold front. 4. Above average temperatures through the period. A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential heights shows our region on Saturday within a nearly zonal flow. However, even with ensemble averaging, a weak shortwave trough is depicted crossing our area within this flow. Across the Rockies, a stronger low/trough is developing. On Sunday, a shortwave ridge now is depicted over our region, with a shortwave trough over the mid- Mississippi River valley. The broader trough across western CONUS is expected to move closer to central CONUS and lose a bit of its amplification. By Monday morning, the central CONUS trough shows signs of deepening closer to the Mississippi Valley. By late Monday night, this trough trends a bit negatively tilted as its axis swings into the Southern Appalachians. At the surface, on Saturday morning, a cold front is expected to extend from the central Great Lakes region south into the Ohio Valley. By Sunday morning, this front will have moved through our region and be located along eastern VA/NC. An area of low pressure will also be located across the Central Plains states. By Monday morning, this same low is expected to be over the mid-West with an associated cold front trailing southwest across the Lower Ohio and Tennessee Valleys. By late Monday night, the low will be near the Ontario/Quebec border with the front located east of our region. Output from the 23 May 12Z Ensemble Situational Awareness Table shows 850mb temperatures across the area are expected to be around +16C Saturday, +16C to +17C Sunday and Monday. Those areas touching +17C will see values within the 90 to 97.5 percentile of the 30-year climatology. Precipitable Water values on Saturday will average 1.25 inches across the area, 1.00 to 1.25 inches on Sunday, and 1.00 to 1.50 inches on Monday, with the high end of this range across eastern parts of the region. The above weather scenario suggestion the following forecast for the area. Saturday will be a day with scattered showers and storms thanks to the passing shortwave trough. However, by late Saturday night into the first part of Sunday, we may have a break in the activity with the quick passage of the shortwave ridge. However, by the afternoon, the influence of the next advancing system will be noted by an increase in shower and storm activity heading into the evening hours, especially western parts of the area. Sunday night into Monday precipitation probabilities will continue to be greatest across western parts of the area with the approach of a strong cold front. Either late Monday afternoon or early Monday night, the cold front is expected to cross our region. Behind the front, winds shift northwest and become gusty. Some guidance offers 850mb winds around 30kts Monday night. These winds and perhaps a reinforcing front will allow for isolated to scattered showers across the mountains late Monday night. Temperatures during this portion of the forecast are expected to be well above normal for this time of year. Confidence levels for this section of the forecast are moderate. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 145 AM EDT Friday... Key Points: 1. Residual showers across SE WV Tuesday and Wednesday 2. Trending cooler through the period. A look at the 23 May 12Z NCEP Ensemble Mean 500 mb Geopotential heights shows a slow progression eastward of an upper longwave trough. The feature will extend from the central Great Lakes region to eastern TN Tuesday morning, have made little progress eastward by Wednesday morning, and by Thursday morning be centered from NY south to eastern SC. At the surface, a cold front will be located east of the region with a northwest flow regime behind it over our area. High pressure will be over the Central Plains. As we progress into Thursday, the center of the high progresses into the Mississippi River Valley while the front hugs the Atlantic Coast. Output from the 23 May 12Z Ensemble Situational Awareness Table shows 850mb temperatures trending lower than recent days, with numbers more in the +12C to +14C range on Tuesday. For Wednesday and Thursday, the downward trend continues with values around +10C. Precipitable Water values will average 0.75 to 1.00 inch on Tuesday, 0.75 inch on Wednesday, and 0.75 inch or slightly less on Thursday. The above weather scenario suggests a trend these three days with decreasing chances of showers and storms as high pressure progresses towards the area from the west. However, with a persistent northwest flow between the approaching high and the departing low, we may see at least scattered showers over parts of Southeast West Virginia. Additionally, with the axis of the upper trough slow to progress across the region, we will likely maintain some degree of steep lapse rates aloft helping to promote instability, perhaps helping to generate some showers east of the Blue Ridge, especially on Tuesday. Temperatures during this portion of the forecast will begin a few degrees above normal. By Wednesday, values a few degrees below normal are expected. Confidence levels for this section of the forecast are moderate. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... As of 650 AM EDT Friday.. Scattered MVFR showers this morning then VFR this afternoon. KFCX NWS was showing an MCV over KLWB this morning. This feature was associated with an upper level short wave and was tracking northeast along with clusters of showers and MVFR thunderstorms over the Mid Atlantic region. Last few runs of the SPC HRRR bring showers and thunderstorms across southeast West Virginia and the Alleghany highlands then dissipates much of the precipitation by 14Z/10AM with the upper wave then along the east coast by 18Z/2PM. Have maintained at least a low probability of precipitation until the winds turn to the northwest to northeast and the air mass becomes more stable this afternoon and tonight. Bufkit forecast soundings show mid and upper levels drying out behind the short wave. But with lingering low level moisture and some westerly component to the wind may not get rid of much cloud cover. Do have VFR ceilings lifting and becoming sct gradually. The combination of light wind and near surface moisture may result in patchy MVFR to IFR fog overnight. This will be highly dependent on the clouds clearing out. Below average confidence for ceiling, wind, and visibility EXTENDED AVIATION OUTLOOK... Periods of showers and thunderstorms, especially each afternoon and evening, will continue through Monday. MVFR conditions remain likely with any of the thunderstorms. A front will cross through the area early Tuesday turning winds to the northwest and eventually bringing drier air in the area. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...DS LONG TERM...DS AVIATION...AMS/NF
Hazardous weather outlook, May 24, 8:46 AM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 846 AM EDT Fri May 24 2024 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-251300- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 846 AM EDT Fri May 24 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today, mainly affecting areas along and north of the Blue Ridge, as well as the Piedmont of VA and NC. The strongest storms will bring a risk for isolated damaging wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous thunderstorms are expected each afternoon and evening Saturday through Monday. A few storms may be severe with large hail and damaging winds, especially Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 24, 9:40 AM EDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
940 AM EDT Fri May 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Flood 3 ESE Lewisburg 37.78N 80.39W
05/24/2024 Greenbrier WV Emergency Mngr
The Caldwell tunnel on Route 63, Harts Run
tunnel on Route 60, and the Tuckahoe tunnel
are all impassable due to flooding water. A
water rescue was also performed due to a
vehicle stuck in a tunnel.
&&
VFJSpecial weather statement, May 24, 1:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Fri May 24 2024
VAZ044-241745-
Pittsylvania VA-
111 PM EDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN PITTSYLVANIA COUNTY AND THE CITY OF DANVILLE THROUGH 145
PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Swansonville, or 9 miles northwest of Danville, moving southeast at
15 mph.
HAZARD...Wind gusts up to 40 mph, pea size hail and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Danville...
Blairs...
Dry Fork...
Westover Hills...
Aiken Summit...
Cascade...
and Ringgold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3655 7971 3665 7969 3682 7945 3655 7922
3654 7934 3654 7967
TIME...MOT...LOC 1710Z 314DEG 13KT 3665 7955
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:12 AM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig, City of Covington | 3 hr |
| May 24, 1:11 PM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.